A. M. PARFITT, M.B., B.Chir.
Twelve of 33 vitamin D-treated hypoparathyroid patients observed for a mean of 5½ years were given a thiazide diuretic for the treatment of edema or hypertension; the dose did not exceed one tablet (5 mg) of bendrofluazide (USAN, bendroflumethiaziade) or methyclothiazide (USAN, methylclothiazide) daily. Of these 12 patients, 5 developed hypercalcemia. Thiazide administration has become the commonest cause of hypercalcemia in this series of patients. During 1970 hypercalcemia occurred in 3 of 5 who were given a thiazide and in only 1 of 25 who were not. In two patients hypercalcemia remitted spontaneously and did not recur with continued or repeated thiazide administration. This is probably the normal course of thiazide-induced hypercalcemia in vitamin D-treated hypoparathyroidism unless there is a sustained fall in urine calcium excretion. This fall may result from worsening renal function or sustained sodium depletion or may be a direct effect of thiazides on calcium reabsorption, an effect that is usually absent in hypoparathyroidism.
PARFITT AM. Thiazide-Induced Hypercalcemia in Vitamin D-Treated Hypoparathyroidism. Ann Intern Med. 1972;77:557–563. doi: https://doi.org/10.7326/0003-4819-77-4-557
Download citation file:
Published: Ann Intern Med. 1972;77(4):557-563.
Endocrine and Metabolism, Fluid and Electrolyte Disorders, Nephrology.
Results provided by:
Copyright © 2019 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use